Hail, Atchison
- When
- August 19, 10:13 PM CST
- Where
- Atchison County, Muscotah
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -95.520
Several homes reported broken windows due to wind driven hail.
Thunderstorms once again developed on Friday, August 19th, 2011. The storms formed along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms once again developed on Friday, August 19th, 2011. The storms formed along a boundary of very warm temperatures in the Southern Plains, and cooler temperatures in the Mid-Missouri River valley. A developing cluster of storms over east central Kansas rapidly transitioned into a wind producing MCS, as it approached and crossed the Kansas City metro. However, ahead of this complex, a very strong storm dropped south out of Nebraska, and produced extreme hail up to the size of 4.5 inches in the cities of Easton and Leavenworth. This storm however decreased in intensity as it entered Kansas City, setting the stage for the strong wind producing MCS in east central Kansas to become the main threat. Measured wind speeds between 60 and 80 mph, raced through extreme eastern Kansas, causing additional tree and power line damage leading to power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 19, 8:52 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT FRI AUG 19 2011
.DISCUSSION...
HAVE ISSUED A FLASH FLOOD WATCH THROUGH MID SATURDAY MORNING FOR
NW/WEST CENTRAL MO AND ADJACENT EASTERN KS. DUE TO THE WIDESPREAD
HEAVY RAINS LAST NIGHT MUCH OF THIS AREA IS NEARLY SATURATED WITH
ONE HOUR FLASH FLOOD GUIDANCE VALUES THREE QUARTERS OF AN INCH OR
LESS. A LARGE AND EXPANDING MCS OVER NORTHERN AND CENTRAL KS IS
EXPECTED TO MERGE WITH THE CONVECTION OVER NORTHWEST MO OVERNIGHT.
PROGS ARE FORECASTING THE LOW LEVEL JET TO VEER AND FEED MOISTURE
INTO THE BACKSIDE OF THE MCS BY THE TIME IT REACHES THE CWA. THIS
WOULD PROMOTE REPEAT CONVECTION AND ENHANCE THE THREAT OF HEAVY
RAINS. ONE HALF TO ONE INCH OF RAIN IS LIKELY WITH LOCALIZED AMOUNTS
UP TO 2 INCHES POSSIBLE WITHIN THE FLASH FLOOD WATCH.
MJ
&&
.PREV DISCUSSION...
SUBTROPICAL MOISTURE FEED CONTINUES TO STREAM FROM THE DESERT
SOUTHWEST INTO THE CENTRAL PLAINS THIS AFTERNOON. FURTHER EAST
ACROSS FAR EASTERN KANSAS AND NORTHWEST MISSOURI...SFC RIDGING
COUPLED WITH LARGE SCALE SUBSIDENCE HAS RESULTED IN MOSTLY SUNNY
SKIES ACROSS THE AREA THIS AFTERNOON. HOWEVER...THIS MAY BE SHORT
LIVED AS ATTENTION TURNS TO THE CENTRAL PLAINS TONIGHT. A STALLED
FRONTAL BOUNDARY EXTENDING FROM PORTIONS OF CENTRAL MISSOURI WESTWARD
TO EASTERN COLORADO WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION
LATER THIS AFTERNOON AND EVENING ACROSS WESTERN KANSAS. THIS ACTIVITY
SHOULD INCREASE IN COVERAGE TONIGHT AS THE NOCTURNAL LLJ STRENGTHENS
ACROSS CENTRAL KANSAS. GIVEN THE EXPECTED STEERING FLOW AND PROGGED
CORFIDI VECTORS...EXPECT A THUNDERSTORM COMPLEX TO PROPAGATE EASTWARD
INTO EASTERN KANSAS/WESTERN MISSOURI LATE TONIGHT INTO THE EARLY
MORNING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SUFFICIENT INSTABILITY AND SHEAR MAY BE PRESENT FOR
A STRONG WIND GUST THREAT.
A WEAKENING THUNDERSTORM COMPLEX SHOULD PERSIST THROUGH THE MORNING
HOURS ACROSS PORTIONS OF NORTHERN INTO CENTRAL MISSOURI. DURING THE
DAY SATURDAY...SECONDARY VORT MAX ROTATING AROUND THE PARENT
NEGATIVE HEIGHT ANOMALY ACROSS HUDSON BAY WILL SEND A COLD FRONT
SOUTHWARD INTO THE FORECAST AREA. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY SATURDAY ALONG AND
AHEAD OF THE FRONTAL BOUNDARY. SHOULD SUFFICIENT DESTABILIZATION
TAKE PLACE...ADEQUATE VERTICAL WIND SHEAR SHOULD BE IN PLACE FOR
ORGANIZED STORM MODES AND ASSOCIATED SEVERE WEATHER THREATS DURING
THE AFTERNOON HOURS...MAINLY LARGE HAIL AND DAMAGING WINDS.
GIVEN THE RECENT HEAVY RAINFALL EXPERIENCED OVERNIGHT...ADDITIONAL
RAINFALL WILL LEAD TO POTENTIAL FLASH FLOODING ISSUES...ESPECIALLY
GIVEN PW VALUES AT OR ABOVE 2 INCHES THROUGH SATURDAY. THUNDERSTORM
ACTIVITY SHOULD EXIT THE AREA BY SATURDAY NIGHT WITH DRIER WEATHER
EXPECTED FOR SUNDAY.
DEROCHE
MEDIUM RANGE (MONDAY THROUGH FRIDAY)...
NORTHWEST FLOW CONTINUES TO USHER IN SHORTWAVES EARLY IN THE COMING
WORK WEEK. HIGHLY AMPLIFIED UPPER LOW OVER HUDSON BAY AND RIDGE OVER
WESTERN US WILL DOMINATE THE PATTERN THROUGH THE WEEK. WEAKENING
FLOW ALOFT BY MID TO LATE WEEK WILL LEAD TO DRIER CONDITIONS AS THE
SHORTWAVES RIDE FURTHER NORTH. THE ECMWF POSITIONING OF THE UPPER
RIDGE SEEMS TOO FAR EAST SO BELIEVE THE GFS SOLUTION BY THURSDAY IS
MORE REALISTIC. THIS COULD MEAN TEMPERATURES COOL DOWN BY END OF THE
WEEK BUT A LITTLE EARLY TO TELL IF RIDGE AXIS WILL STAY WEST AS
ADVERTISED BY THE GFS. ADOLPHSON
&&
.AVIATION...
FOR THE 00Z TAFS...AN EAST-WEST FRONTAL BOUNDARY WILL LIE FROM
CENTRAL KS THROUGH CENTRAL MO THROUGH SATURDAY. UNCERTAINTY ON
TIMING FOR INITIAL WAVE OF THUNDERSTORMS LATER TONIGHT. SHORT RANGE
MODELS HAVE NOT HANDLED THE NEBRASKA CONVECTION WELL WHILE THE
ACTIVITY OVER THE WESTERN HALF OF KS APPEARS TO BE PROGRESSING EAST
A TAD FASTER THAN FORECAST. EXPECTATION IS THE KS ACTIVITY WILL
MERGE WITH ANY ACTIVITY ACROSS SOUTHEAST NEB/NORTHEAST KS LATE THIS
EVENING. MODELS A BIT MORE IN AGREEMENT LATER TONIGHT SO SEE NO
REASON TO DEVIATE MUCH WITH THE PREVIOUS FORECAST FOR THE OVERNIGHT
HOURS. VFR CONDITIONS TILL EARLY SATURDAY MORNING WHEN LOW LEVELS
SHOULD BE SATURATED ENOUGH TO ALLOW FOR MVFR CEILINGS. WILL HOLD
ONTO RAIN A BIT LONGER IN THE MORNING. SEE NO CLEAR CUT TIME FOR
PRECIPITATION CHANCES TO END SO WILL CARRY CHANCE POPS DURING THE
AFTERNOON HOURS FOR REDEVELOPMENT.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
MORNING FOR MOZ021-022-028>030-037-038.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ001>005-
011>014-020.
KS...FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY
MORNING FOR KSZ103>105.
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ025-102.
&&
WFO EAXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 702 PM CDT FRI AUG 19 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 702 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE LATE TONIGHT INTO EARLY SATURDAY MORNING AS A THUNDERSTORM COMPLEX MOVES OUT OF NORTHERN AND CENTRAL KANSAS. THE SEVERE THREAT LOOKS TO BE MINIMAL AT THIS TIME...BUT IT APPEARS THAT THE STORMS MAY BE ABLE TO PRODUCE SMALL HAIL AND GUSTY WINDS WITH LOCALLY HEAVY RAIN. AREAS THAT HAVE THE GREATEST POTENTIAL TO RECEIVE STORMS ARE ALONG AND NORTH OF A LINE FROM CLINTON TO PRINCETON. LOCALLY HEAVY RAIN WITH THESE STORMS COULD RESULT IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LIKELY BE ONGOING SATURDAY MORNING ACROSS PORTIONS OF THE OUTLOOK AREA. THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS WITH AN ISOLATED STORM OR TWO POSSIBLY BECOMING SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE WITH THE STRONGER STORMS. IN ADDITION...MINOR FLOODING WILL BE POSSIBLE... ESPECIALLY FOR AREAS THAT RECEIVED HEAVY RAIN FROM THURSDAY AND FRIDAY NIGHTS STORMS. PERIODS OF SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MONDAY THROUGH WEDNESDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER REMAINS LOW...HOWEVER SOME STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. MJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT FRI AUG 19 2011
KSZ025-102-200445-
ATCHISON KS-DONIPHAN KS-
1059 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
ATCHISON COUNTIES UNTIL 1145 PM CDT...
AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROBINSON TO HORTON
TO WHITING...AND MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ATCHISON...MUSCOTAH...EFFINGHAM...LANCASTER...HURON...ARRINGTON...
FARMINGTON AND CUMMINGS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3965 9557 3966 9556 3966 9534 3975 9534
3959 9507 3958 9508 3958 9511 3956 9511
3954 9511 3942 9519 3941 9521 3942 9557
3942 9558
TIME...MOT...LOC 0359Z 315DEG 25KT 3979 9535 3966 9547
3955 9564
MJThe Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
Several homes reported broken windows due to wind driven hail.
Numerous large trees and powerlines were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
Several outbuildings were reported destroyed. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gusts were estimated up to 70 mph. Windows on the north side of a home, were blown out.
A roof of a barn was blown off. Six inch diameter tree limbs were snapped off. Thunderstorm wind gusts were estimated up to 70 mph.
Hail up to the size of softballs were reported around Easton. Windows were broken out of homes, along with roof damage.
Hail up to softball in size, was reported in Fort leavenworth. Car windows were broken out.
Power out in much of Leavenworth, due to downed power lines. A roof was blown onto Highway 73. Trees also reported blocking Highways 73 and 92. Thunderstorm wind gusts were estimated up to 60 mph.
Several powerlines were reported down. Thunderstorm wind gusts were estimated up to 60 mph.
A large tree was reported down on the 900 block of 12th Street. Thunderstorm wind gusts were estimated up to 60 mph.
Thunderstorm wind gust was measured at 60 mph, at the Gardner ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341277, 341282, 341286, 341278, 341289, 341290, 341279, 341280, 341281, 341284, 341283, 341506, 341285.